Nebraska, 2005

Hail in Nebraska, May 8, 2005

May 8, 2005 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 8, 3:03 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, May 8, 3:03 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
403 PM CDT SUN MAY 8 2005

.DISCUSSION...

MAIN FORECAST CHALLENGES WILL STRONG THUNDERSTORMS THROUGH EARLY
TONIGHT...THEN THE LOCATION OF NEXT FRONTAL SYSTEM MIDWEEK AND ITS
EFFECTS ON POPS AND TEMPERATURES.

IN THE SHORT TERM...WATCHES APPEAR WELL JUSTIFIED.  18Z SOUNDING
SHOWED A SLIGHTLY STRENGTHENED AND LOWERED CAP FROM 12Z...WITH A
MORE UNSTABLE LAPSE RATE ABOVE ALONG WITH HIGHER CAPE.  THIS CAP HAS
BEEN BREACHED ALREADY IN SEVERAL LOCATIONS...WITH MORE TO COME.
SHEAR HAS STRENGTHENED SUBSTAINTIALLY FROM 12Z.  WHILE MUCH OF IT IS
UNIDIRECTIONAL...SLIGHT BACKING HAS OCCURRED PAST FEW HRS ALONG AND
E OF MO RVR FROM OMA NORTHWARD.  EXPECT A LOT OF LINEAR ORGANIZATION
OF CELLS...AS IS ALREADY APPARENT ON SATELLITE...BUT ANY CELL
MANAGING TO GET BY ITSELF COULD BECOME SUPERCELLULAR.  ENOUGH DRY
AIR AT MID LEVELS FOR WIND TO BE A THREAT ALONG WITH HAIL EVEN IN
LINEAR STORMS.  STRONGEST STORMS SHOULD END BY MIDNIGHT AS AFTERNOON
CAPE IS USED UP...THEN COLD FRONT SHOULD SWEEP REMNANTS EAST OF OUR
AREA BEFORE MORNING.

FOR MONDAY...ELECTED TO INTRODUCE A SLIGHT CHC OF WRAPAROUND SHOWERS
TO THE FAR NORTH...WHILE LEAVING THE REST OF THE AREA DRY.  COOL
ADVECTION WILL BE OVER BY LATE MORNING...WITH AFTN SHOWING NET 850
WARM ADVECTION WITH HIGHS STILL WELL IN THE 70S SOUTH...BUT HELD
DOWN BY COOL WRAPAROUND NORTH.

SOUTHERLY FLOW AND LOW LEVEL MOISTURE MAKE A RETURN ON TUESDAY.
WENT FOR NAM SUGGESTION THAT THERE COULD BE ENOUGH LIFT FOR SOME
AFTERNOON THUNDERSHOWERS...ESPECIALLY IN THE NORTH.

FROM TUESDAY NIGHT ONWARD...MODEL SOLUTIONS DIVERGE SERIOUSLY FOR
OUR AREA.  WHILE THERE IS GENERAL AGREEMENT THAT UPPER LOW WILL MOVE
FROM THE WEST COAST INTO THE GREAT BASIN...THEN GRADUALLY PHASE WITH
THE NORTHERN BRANCH AND EJECT OVER MT OR ND FRI...THE PLACEMENT OF
A SURFACE FRONT THROUGH THE CENTRAL PLANS IS MORE UNCERTAIN.  THERE
WILL BE A STRONG GRADIENT OF TEMPS AND POPS ACROSS THIS FRONT.  WITH
WARM HUMID AIR TO THE SOUTH...AND SW FLOW ALOFT...THIS SHOULD BE A
POTENT LIFT BOUNDARY WITH HEAVY RAIN POTENTIAL ON THE NORTH
SIDE...AS WELL AS SEVERE POTENTIAL NEAR AND SOUTH OF THE FRONT.
NAM DEVELOPS THE FRONT IN A SOUTHERLY POSITION NEAR THE NE/KS
BORDER...WHILE GFS IS MUCH FARTHER NORTH.  GFS HAS TRENDED A BIT
TOWARD SLOWER ECMWF SOLUTION...BUT ALSO HAS A BIAS WITH PUSHING
WARM FRONTS TOO FAR NORTH INTO A SHALLOW COLD POOL.  IN THIS
VERY UNCERTAIN FORECAST SITUATION...TOOK A BLEND OF PREVIOUS
FORECAST AND NEW NAM.  THIS WAS COOLER AND WETTER FOR MOST OF THE
TIME AND AREA THROUGH FRI...BUT WARMER IN THE SOUTH AS FRONT SETS
UP TUE.

AS UPPER TROUGH MOVES EAST OF THE AREA NEXT WEEKEND...DRIER
CONDITIONS SHOULD SET IN WITH NEAR NORMAL TEMPS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

POLLACK
Hazardous weather outlook, May 8, 4:22 PM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
522 PM CDT SUN MAY 8 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-090315-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
522 PM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MUCH OF THE AREA
UNTIL 9 PM.  SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING
ACROSS THE AREA.  MOST OF THE STORMS WILL BE IN LINES...WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY CONCERNS.  THE RISK OF SEVERE
WEATHER WILL DIMINISH STEADILY IN THE MID TO LATE EVENING...AS DRIER
AIR SPREADS INTO THE AREA FROM THE WEST AND INSTABILITY DECREASES.
WEAKER THUNDERSTORMS WILL END AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

ANOTHER STRONG AREA OF LOW PRESSURE WILL MOVE ONTO THE PLAINS BY MID
WEEK. THERE WILL BE A CHANCE OF THUNDERSTORMS BEGINNING TUESDAY
AND CONTINUING INTO SATURDAY. THE GREATEST CHANCE FOR SEVERE
WEATHER APPEARS TO BE WEDNESDAY AFTERNOON THROUGH THURSDAY NIGHT.
HEAVY RAINS AND FLASH FLOODING ARE ALSO POSSIBLE DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT

SPOTTERS SHOULD BE ACTIVATED AND IN POSITION TO REPORT SEVERE
WEATHER.

FOBERT

In the hours before

Local storm report, May 8, 3:47 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
447 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             3 E CRESCENT            41.37N 95.80W
05/08/2005  0.75 INCH        POTTAWATTAMIE      IA   TRAINED SPOTTER

&&

DEWALD
Local storm report, May 8, 3:51 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
451 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             4 ENE CRESCENT          41.39N 95.79W
05/08/2005  1.50 INCH        POTTAWATTAMIE      IA   TRAINED SPOTTER

&&

DEWALD
Special weather statement, May 8, 4:32 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
532 PM CDT SUN MAY 8 2005

NEZ011-012-090001-

...TORNADO WATCH 232 HAS BEEN CANCELLED

IN NORTHEAST NEBRASKA FOR
     KNOX AND CEDAR COUNTIES

POLLACK
Local storm report, May 8, 4:35 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
535 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             BLUE SPRINGS            40.14N 96.66W
05/08/2005  0.75 INCH        GAGE               NE   LAW ENFORCEMENT

&&

DEWALD
Special weather statement, May 8, 4:37 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
537 PM CDT SUN MAY 8 2005

NEZ017-031-032-042-090003-

...SEVERE THUNDERSTORM WATCH XXX HAS BEEN ISSUED UNTIL XXXX

IN NORTHEAST NEBRASKA
     PIERCE...STANTON...MADISON AND PLATTE

POLLACK
Special weather statement, May 8, 4:45 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
545 PM CDT SUN MAY 8 2005

NEZ017-031-032-042-090015-

...SEVERE THUNDERSTORM WATCH 234 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN NORTHEAST NEBRASKA
     PIERCE...STANTON...MADISON AND PLATTE

THE WATCH REMAINS IN EFFECT UNTIL 9 PM FOR THE FOLLOWING COUNTIES...

IN EASTERN NEBRASKA...

JEFFERSON...GAGE...PAWNEE...RICHARDSON...NEMAHA...JOHNSON...SALINE...
SEWARD...LANCASTER....CASS...SARPY....DOUGLAS...SAUNDERS...BUTLER...
COLFAX...DODGE...WASHINGTON...BURT...CUMING...WAYNE...THURSTON.

IN SOUTHWEST IOWA...

MONONA...HARRISON...SHELBY...POTTAWATTAMIE...MONTGOMERY...MILLS...
FREMONT...PAGE.

POLLACK

The radar

The Omaha radar (KOAX), 14 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Douglas

When
May 8, 5:00 PM CST
Where
Douglas County, 3 mi SW of Bennington
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.333, -96.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449278.